Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 64, NWS Goodland, KS

May 25, 2018Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 25, 2018, 4:20 PM MDT for Cheyenne County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2018, 4:20 PM MDT (22:20 UTC)
Expired
May 25, 2018, 4:45 PM MDT
In force
25 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 83 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2782 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

627 
WUUS53 KGLD 252220
SVRGLD
COC017-252245-
/O.NEW.KGLD.SV.W.0064.180525T2220Z-180525T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
420 PM MDT FRI MAY 25 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cheyenne County in east central Colorado...

* Until 445 PM MDT

* At 419 PM MDT, a severe thunderstorm was located 6 miles southeast
  of Cheyenne Wells, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Cheyenne County in east central Colorado.

This includes Highway 385 between mile markers 146 and 147.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3872 10232 3879 10234 3882 10225 3881 10207
      3863 10219
TIME...MOT...LOC 2219Z 306DEG 17KT 3876 10227 

HAIL...1.00IN
WIND...60MPH
 
$$

TL
1 follow-up statement
074 
WWUS53 KGLD 252234
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
434 PM MDT FRI MAY 25 2018

COC017-252245-
/O.CON.KGLD.SV.W.0064.000000T0000Z-180525T2245Z/
Cheyenne CO-
434 PM MDT FRI MAY 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

At 433 PM MDT, a severe thunderstorm was located 10 miles southeast
of Cheyenne Wells, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
southeastern Cheyenne County in east central Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 10229 3877 10228 3879 10217 3877 10210
      3863 10219
TIME...MOT...LOC 2233Z 306DEG 17KT 3872 10220 

HAIL...1.00IN
WIND...60MPH
 
$$

TL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:42 PM MDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 25, 2:42 PM MDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
242 PM MDT Fri May 25 2018

.SHORT TERM...(This evening through Saturday night)
Issued at 245 PM MDT Fri May 25 2018

Rest of Today: As of 20Z, extremely isolated convection has
developed in association with marginal to moderate diurnal
destabilization, little/no CIN, weak convergence along the
dryline, and weak convergence invof a subtle surface trough
extending from northeast CO into eastern NE. Updrafts are expected
to remain isolated, unorganized, and short-lived in nature given
weak deep-layer forcing /weak flow aloft/, mid-level warming
attendant an H7-H5 ridge building in the lee of the Rockies, and
strong DCAPE - which suggests downdrafts will quickly isolate/cut-
off updrafts.

Sat/Sat night: Expect above normal temperatures and dry conditions
as the upper level ridge building in the lee of the Rockies shifts
eastward into the Plains in advance of a slow moving upper level
low progressing ashore the CA coast.

.LONG TERM...(Sunday through Friday)
Issued at 245 PM MDT Fri May 25 2018

Long range guidance indicates that the ridge aloft will be
suppressed Sun-Mon as the aforementioned upper level low stalls,
slowly weakens over the Intermountain West, then ejects ENE across
the Central Plains on Tue. Above normal temperatures will persist
early in the period (Sun), however, it is difficult to ascertain
whether or not this trend will continue through early/mid week as
W/SW flow aloft overspreads the Rockies/High Plains and chances
for diurnal convection increase.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 945 AM MDT Fri May 25 2018

VFR conditions with clear or mostly clear skies will rule through
the TAF period. Light/variable winds today and tonight will
become southerly at 10-15 knots by ~15Z Saturday morning and
strengthen to 15-25 knots Saturday afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...VINCENT
AVIATION...VINCENT
Hazardous weather outlook, May 25, 9:31 AM MDT, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
931 AM MDT Fri May 25 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261545-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
931 AM MDT Fri May 25 2018 /1031 AM CDT Fri May 25 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Isolated severe thunderstorms will be possible near the Tri-State
border late Sunday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

Vincent

In the hours before

Special weather statement, May 25, 3:54 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
454 PM CDT FRI MAY 25 2018

KSZ003-004-252230-
Norton KS-Decatur KS-
454 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NORTON AND
SOUTHEASTERN DECATUR COUNTIES UNTIL 530 PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Jennings, or 11 miles east of Oberlin, moving
southeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Norcatur, Jennings, Clayton and Kanona.

LAT...LON 3977 10046 3987 10040 3981 10008 3959 10020
TIME...MOT...LOC 2154Z 298DEG 19KT 3978 10032

TL
Special weather statement, May 25, 4:04 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
404 PM MDT FRI MAY 25 2018

COZ092-252230-
Cheyenne County CO-
404 PM MDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 430 PM MDT...

At 404 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cheyenne Wells, moving southeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cheyenne Wells.

This includes Highway 385 between mile markers 143 and 153.

LAT...LON 3878 10242 3886 10236 3882 10206 3861 10220
      3862 10221
TIME...MOT...LOC 2204Z 306DEG 20KT 3878 10232

TL

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 6:41 PM MDTSevere Thunderstorm WarningGLDKit Carson24 min
May 25, 4:04 PM MDTSpecial Weather StatementGLDCheyenne26 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.